Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 110, NWS Morristown, TN

July 4, 2001Hancock County, Hawkins County, Tennessee; Scott County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 4, 2001, 3:58 PM EDT for Hancock County, Hawkins County, Tennessee; Scott County, Virginia. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 3:58 PM EDT (19:58 UTC)
Expired
Jul 4, 2001, 4:45 PM EDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Hancock County, TN, Hawkins County, TN, Scott County, VA

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:15 PM EDTThunderstorm WindCountywide, TNTrees down.
Jul 4, 4:15 PM EDTThunderstorm WindCountywide, VATrees down.
Jul 4, 4:30 PM EDTThunderstorm WindChurch Hill, TNTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 1:45 PM EDTSevere Thunderstorm WatchSPC5 hr
Jul 4, 1:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 041958
SVRMRX

TNC067-073-VAC169-042045-
/NEW.KMRX.SV.W.0196.041958-042045/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
358 PM EDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN EAST TENNESSEE
  HAWKINS COUNTY IN EAST TENNESSEE
  SCOTT COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 445 PM EDT

* AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF CLINCHPORT
  TO 9 MILES WEST OF EVANSTON...OR FROM 14 MILES WEST OF GATE CITY TO
  13 MILES WEST OF SNEEDVILLE...MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EVANSTON AROUND 405 PM EDT
  CLINCHPORT AROUND 410 PM EDT
  OKOLONA AROUND 425 PM EDT
  7 MILES SOUTHWEST OF GATE CITY AROUND 430 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

STAY AWAY FROM WINDOWS.

$$

LAT...LON 3684 8259 3663 8292 3657 8336 3647 8329
          3650 8290 3666 8246

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:00 PM EDT, 58 minutes earlier.

Area forecast discussion, Jul 4, 3:00 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT WED JUL 4 2001

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING
AHEAD OF A PREFRONTAL TROUGH. PLAN TO INCLUDE EVENING PERIOD...
THEN CHANCE POPS FOR AFTER 0Z.  APPEARS FRONT WILL BE SLOW TO PUSH
INTO THE AREA...EXPECT THE FRONT TO BE OVER OUR CENTRAL OR
NORTHERN ZONES THURSDAY NIGHT. DEEP MOISTURE MOVES OUT THIS
EVENING...BUT SIGNIFICANT DRIER AIR AT THE SURFACE WILL WAIT UNTIL
FRIDAY.  ANOTHER WEAK SHORT WAVE WILL MOVE ACROSS THE AREA THURSDAY.
THINK A 30 POP IS WARRANTED FOR ALL ZONES FOR THURSDAY AFTERNOON.
HIGH PRESSURE AND DRIER AIR SHOULD KEEP THINGS DRY FOR FRIDAY.

WILL GENERALLY USE A BLEND OF GUIDANCE NUMBERS FOR TEMPS.

PRELIMINARY NUMBERS FOLLOW:
CHA   69  89  65  91 /  40  30   5   5
TYS   68  86  63  86 /  40  30   5   5
TRI   65  83  57  84 /  40  30   5   5
OQT   68  87  63  87 /  40  30   5   5

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

In the hours before

Special weather statement, Jul 4, 1:12 PM EDT, 2 hours 46 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
112 PM EDT WED JUL 4 2001

...A FEW SEVERE THUNDERSTORMS AND VERY HEAVY RAINS POSSIBLE
   THIS AFTERNOON AND TONIGHT FROM CENTRAL EAST TENNESSEE INTO
   SOUTHWEST VIRGINIA...

A WARM...MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THIS AFTERNOON AND
EVENING. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE OHIO AND
TENNESSEE VALLEYS DURING THIS TIME AND COMBINE WITH THE UNSTABLE AIR
TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS.

DUE TO THE EXPECTED INSTABILITY AND HIGH AMOUNTS OF MOISTURE OVER
THE AREA...A FEW SEVERE STORMS ARE POSSIBLE WITH THE MAIN THREAT
BEING DAMAGING DOWNBURST WINDS...LOCALLY VERY HEAVY RAIN AND DEADLY
CLOUD TO GROUND LIGHTNING.  PONDING OF OF WATER IN LOW LYING AREAS
AND STREET FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS AS WELL
AS RAPID SMALL STREAM RISE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS
WILL BE NORTH OF A LINE FROM OAK RIDGE TO KNOXVILLE TO MORRISTOWN TO
JOHNSON CITY.

PERSONS PLANNING ON ANY OUTSIDE ACTIVITIES THIS FOURTH OF JULY SHOULD
BE ON THE LOOKOUT FOR THE POSSIBILITY OF STRONG THUNDERSTORMS
THIS AFTERNOON AND EVENING.  IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING.  SEEK SAFE SHELTER
IMMEDIATELY.  MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN
FIELDS OR UNDER TREES.  IF OUTDOORS...SEEK SHELTER IN A STURDY
BUILDING OR CAR.  DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED
TREES...OR IN CONVERTIBLE AUTOMOBILES.

PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO OR
TELEVISION STATIONS FOR FURTHER STATEMENTS FROM YOUR NATIONAL WEATHER
SERVICE.

AUSTIN
Special weather statement, Jul 4, 1:44 PM EDT, 2 hours 14 minutes before
TNZ012>018-035>047-067>074-VAZ001-002-005-006-008-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
144 PM EDT WED JUL 4 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT (6 PM CDT)...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES...ANDERSON...BLOUNT...CAMPBELL...CARTER...
CITY OF BRISTOL...CITY OF NORTON...CLAIBORNE...COCKE...GRAINGER...
GREENE...HAMBLEN...HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...
LEE...LOUDON...MORGAN...ROANE...RUSSELL...SCOTT...SEVIER...
SULLIVAN...UNICOI...UNION...WASHINGTON AND WISE. THE WATCH IS IN
EFFECT UNTIL 7 PM EDT (6 PM CDT).

THE MAIN THREAT WILL BE FROM DAMAGING DOWNBURST WINDS AND HAIL.
PONDING OF WATER IN LOW LYING AREAS AND STREET FLOODING WILL BE
POSSIBLE WITH THE STRONGER STORMS AS WELL AS RAPID SMALL STREAM
RISE.

THE STORMS WILL BE MOVING FROM WEST TO EAST AROUND 30 MILES AN HOUR.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

AUSTIN
Special weather statement, Jul 4, 2:16 PM EDT, 1 hour 42 minutes before
TNZ012>018-035>047-067>074-VAZ001-002-005-006-008-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
144 PM EDT WED JUL 4 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT (6 PM CDT)...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES...ANDERSON...BLOUNT...CAMPBELL...CARTER...
CITY OF BRISTOL...CITY OF NORTON...CLAIBORNE...COCKE...GRAINGER...
GREENE...HAMBLEN...HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...
LEE...LOUDON...MORGAN...ROANE...RUSSELL...SCOTT...SEVIER...
SULLIVAN...UNICOI...UNION...WASHINGTON AND WISE. THE WATCH IS IN
EFFECT UNTIL 7 PM EDT (6 PM CDT).

THE MAIN THREAT WILL BE FROM DAMAGING DOWNBURST WINDS AND HAIL.
PONDING OF WATER IN LOW LYING AREAS AND STREET FLOODING WILL BE
POSSIBLE WITH THE STRONGER STORMS AS WELL AS RAPID SMALL STREAM
RISE.

THE STORMS WILL BE MOVING FROM WEST TO EAST AROUND 30 MILES AN HOUR.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

AUSTIN

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:43 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union47 min
Jul 4, 4:23 PM EDTSevere Thunderstorm WarningMRXGrainger52 min
Jul 4, 4:29 PM EDTSevere Thunderstorm WarningMRXAnderson, Morgan46 min
Jul 4, 4:36 PM EDTSevere Thunderstorm WarningMRXHamblen, Jefferson39 min
Jul 4, 4:36 PM EDTSevere Thunderstorm WarningMRXKnox39 min
Jul 4, 4:49 PM EDTSevere Thunderstorm WarningMRXSullivan, Washington41 min
Jul 4, 4:55 PM EDTSevere Thunderstorm WarningMRXCocke, Greene65 min
Jul 4, 4:55 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier65 min
Jul 4, 5:08 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi52 min
Jul 4, 5:08 PM EDTSevere Thunderstorm WarningMRXJohnson52 min
Jul 4, 5:19 PM EDTSevere Thunderstorm WarningMRXLoudon, Meigs, Rhea, Roane41 min
Jul 4, 5:19 PM EDTSevere Thunderstorm WarningMRXBledsoe41 min
Jul 4, 5:32 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe58 min
Jul 4, 5:38 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie67 min
Jul 4, 6:07 PM EDTSevere Thunderstorm WarningMRXBradley53 min
Jul 4, 6:24 PM EDTSevere Thunderstorm WarningMRXPolk66 min
Jul 3, 9:40 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton50 min
Jul 4, 3:30 PM EDTSevere Thunderstorm WarningMRXLee45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.